Texas, 2011

Drought in Texas, August 1 to 31, 2011

August 1 to 31, 2011 · NWS CRP · 15 events in 15 counties and zones

The drought over Texas continued to hold a grip on the South Texas region during the month of August. Although heavy rain occurred over parts of the Coastal Bend and Victoria Crossroads on the 25th, most locations across South Texas received well below normal rainfall for the month.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The drought over Texas continued to hold a grip on the South Texas region during the month of August. Although heavy rain occurred over parts of the Coastal Bend and Victoria Crossroads on the 25th, most locations across South Texas received well below normal rainfall for the month. Monthly rainfall deficits were from around 2 inches for the Brush Country to above 3 inches for portions of the coastal counties.

Exceptional drought conditions existed over most of South Texas except for the western portions of Webb and Southern Duval Counties at the beginning of the month. By the end of the month, exceptional drought covered the entirety of South Texas counties.

Different stages of water restrictions were in effect for the cities of Laredo, Victoria, Point Comfort, Orange Grove, and Mirando City. Range land and pastures remained in poor to very poor condition. Livestock producers continued to sell cattle with hay in short supply. Cotton harvest was near completion by the end of the month with below average yields reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 31, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 31, 10:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1149 PM CDT SUN JUL 31 2011

.DISCUSSION...SEE AVIATION SECTION BELOW FOR 06Z TAFS.

&&

.AVIATION...HIGH PRESSURE ALOFT WILL MAINTAIN GENERALLY VFR
CONDITIONS THROUGH MONDAY. HOWEVER...PATCHY FOG WILL BE POSSIBLE TOWARD
MORNING DUE TO DRY AIR ALOFT AND MOISTURE NEAR THE SFC ALONG WITH
LIGHT SW WINDS. THE VSBY COULD DROP BRIEFLY TO AROUND 2SM FROM ALI
TO VCT. ANY FOG THAT DOES DVLP SHOULD ERODE RAPIDLY ONCE THE SUN
RISES.

&&

.PREV DISCUSSION... /ISSUED 715 PM CDT SUN JUL 31 2011/

DISCUSSION...A COUPLE OF WEAK SHRA'S ALONG THE SEA BREEZE ARE
DISSIPATING. THE 00Z CRP SOUNDING SHOWS A DRIER AIRMASS IN PLACE
THAN PREVIOUS 12-24HRS IN RESPONSE TO THE STRONG RIDGE ALOFT...THEREFORE
NOT EXPECTING ANY PRECIP OVERNIGHT. MODELS HINT AT A WEAK LAND
BREEZE DVLPG OVERNIGHT WHICH WILL RESULT IN SLIGHTLY LOWER
DEWPOINTS AND MN TEMPS. PATCHY LIGHT FOG IS EXPECTED GIVEN THE DRY
AIRMASS ALOFT...WEAK WINDS AND SLIGHTLY COOLER TEMPS.
OVERALL...FCST LOOKS ON TRACK WITH NO CHANGES AT THIS TIME.

PREV DISCUSSION... /ISSUED 614 PM CDT SUN JUL 31 2011/

DISCUSSION...SEE 00Z AVIATION DISCUSSION.

AVIATION...WINDS WILL BECOME LIGHT AND MORE TOWARD THE SOUTH OR
SOUTHWEST THROUGH SUNRISE...WHICH GENERALLY RESULTS IN SOME MVFR
FOG EAST OF KLRD. IF WINDS BECOME CALM (WHICH IS EXPECTED)...
THEN VISIBILITIES COULD EVEN BE LOWER (WILL PUT IN TEMPOS FOR THE
CALM WINDS...WITH 1SM AT KVCT...2SM AT KALI AND 5SM AT KCRP).
OTHERWISE VFR CONDITIONS. WINDS MORE SOUTHEAST (THAN EAST) BEHIND
SEA BREEZE ON MONDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 326 PM CDT SUN JUL 31 2011/

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...S TX CONTINUES TO BE
UNDER INFLUENCE OF STRONG MID LEVEL RIDGING ALONG WITH SURFACE
HIGH PRESSURE. LIGHT TO CALM WINDS EXPECTED TO DEVELOP TONIGHT
WITH BOTH GFS AND NAM WANTING TO DEVELOP SOMEWHAT SIGNIFICANT
LANDBREEZE...WHICH MAY ALLOW FOR WINDS ACROSS COASTAL WINDS TO
BECOME WSW TOWARDS DAYBREAK. DECREASE IN ATMOSPHERIC MOISTURE
VALUES TO RESULT IN CLEAR SKIES AND WHEN COMBINED WITH LIGHT
WINDS SHOULD ALLOW FOR GOOD RADIATIONAL COOLING TONIGHT. WENT ON
COOL SIDE OF GUIDANCE /BIAS CORRECTED GEM/ FOR MIN TEMPS AND
MAINTAINED MENTION OF PATCHY FOG FOR COASTAL PLAINS. MON TO BE
HOT AGAIN AND WITH LITTLE TO NO WIND UNTIL SEABREEZE PASSAGE IT
WILL FEEL SULTRY FOR MUCH OF THE DAY. LITTLE TO NO CONVECTION
EXPECTED ALONG SEABREEZE DUE TO SIGNIFICANTLY LOWER PWAT VALUES.
GFS WANTS TO BRING SIGNIFICANT SURGE OF MOISTURE AND DPVA INTO
AREA FROM THE NE LATE TUES NIGHT WITH NAM BEING A LITTLE DRIER OF
THE TWO MODELS. THIS MAY ALLOW FOR ISOLATED CONVECTION TO DEVELOP
ACROSS NE ZONES AND ADJACENT COASTAL WATERS BUT FOR NOW WILL KEEP
ONLY SILENT 10 POPS IN THE FORECAST WITH SLIGHTLY BETTER CHANCES
OCCURRING DURING THE DAY TUES.

LONG TERM (TUESDAY THROUGH SUNDAY)...A WEAK DISTURBANCE WILL WORK
ITS WAY DOWN THE COAST AND ACROSS S TX ON TUES AS IT MOVES AROUND
THE LARGE MID-UPR ANTICYCLONE CENTERED ACROSS THE MID SECTION OF THE
COUNTRY. MODELS SHOW A BIT OF DEEPER MOISTURE W/ THE DISTURBANCE AND
POSSIBLY A BOUNDARY ASSOC W/ PREVIOUS NIGHTS CONVECTION ACROSS SE
TEXAS MVG INTO THE GULF WATERS AND NERN COS. THERE IS NOT GREAT
AGREEMENT AMONGST MODELS REGARDING HOW MUCH MOISTURE THERE WILL BE
OR HOW FAR SOUTHWEST IT WILL MAKE IT. EXPANDED PREVIOUS 20 POPS JUST
SLIGHTLY COVERING MORE OF THE NERN COS AND INCLUDING THE GULF WATERS
AS WELL...BUT UNMENTIONED 10S LOOK FINE ELSEWHERE. MOISTURE COULD
LINGER INTO WED...BUT NO MENTION OF POPS THEN FOR NOW.

OTHERWISE...THE STORY FOR THE WEEK WILL BE THE HEAT AS THE DOG DAYS
ARRIVE WITH A VENGEANCE. THE COMBINATION OF THE LARGE UPR HIGH
MEANDERING ACROSS THE SRN HALF OF THE COUNTRY AND WEAK BUT MORE SRLY
LOW LEVEL FLOW DUE TO A PRETTY FAR SOUTH POSITION OF THE ATL RIDGE
AXIS DOWN IN THE CEN GULF WILL PROVIDE HOT TEMPS WELL ABOVE NORMAL
VALUES. MOS FORECASTS WHICH ARE 3 TO 5 DEGREES TO COOL AND GFS BIAS
CORRECTED AND GFS MOS BIAS CORRECTED TEMPS WHERE USED. THIS MEANS
THE 100S WILL CREEP EVEN CLOSER TO THE COAST AND ARE LIKELY TO BE
THE RULE EVERYWHERE WEST OF HWY 77 MUCH OF THE PERIOD. LUCKILY...ONE
POSITIVE ASPECT OF THE DROUGHT IS THAT DEWPOINTS MIX OUT SO WELL
THAT IT APPEARS WE WILL NOT QUITE REACH HEAT ADVISORY CRITERIA. THIS
IS BASED ON A COMBINATION OF NAM...NAM MOS AND DGEX FORECAST
DEWPOINTS WHICH HAVE BEEN MUCH BETTER THAN THE HIGH GFS MOS PROGS
DURING THIS DROUGHT. LIGHT SRLY WINDS AND DRY AIR WILL ALSO ALLOW
LOWS TO FALL CLOSER TO COOLER GUIDANCE NUMBERS.

MARINE...LITTLE CHANGE TO MARINE FORECAST REGARDING WINDS AND
SEAS. LIGHT TO OCCASIONALLY MODERATE SE WINDS THROUGH THE FORECAST
WITH LOW SEAS MOST IF NOT ALL OF THE WEEK. ISOLATED SHOWERS
POSSIBLE AT TIMES BUT NO SIGNIFICANT WEATHER SYSTEMS TO AFFECT THE
MIDDLE TX COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    74  99  75  98  75  /  10  10  10  10  10
VICTORIA          74 101  77 102  75  /  10  10  10  20  10
LAREDO            77 106  80 106  80  /  10  10  10  10  10
ALICE             72 103  73 102  75  /  10  10  10  10  10
ROCKPORT          79  95  81  94  80  /  10  10  10  10  10
COTULLA           75 106  75 105  76  /  10  10  10  10  10
KINGSVILLE        73 100  74 101  75  /  10  10  10  10  10
NAVY CORPUS       79  93  80  93  79  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TE/81...AVIATION
Hazardous weather outlook, Jul 31, 4:45 AM CST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
545 AM CDT SUN JUL 31 2011

TXZ229>234-239>247-011045-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
545 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND EARLY EVENING HEAT INDICES BETWEEN 105 AND 109
DEGREES CAN BE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EARLY EVENING HEAT INDICES BETWEEN 105 AND 109 DEGREES
CAN BE EXPECTED ACROSS INLAND PORTIONS OF SOUTH TEXAS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-011045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
545 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CB/TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Aransas

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Aransas forecast zone
Reported by
Other Federal Agency
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Drought, Bee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Other Federal Agency
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Drought, Calhoun

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Other Federal Agency
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Drought, Duval

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Other Federal Agency
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought, Goliad

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Other Federal Agency
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Drought, Jim Wells

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Other Federal Agency
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought, La Salle

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Other Federal Agency
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Drought, Live Oak

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Other Federal Agency
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought, McMullen

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Other Federal Agency
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought, Nueces

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Other Federal Agency
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Drought, Refugio

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Other Federal Agency
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Drought, San Patricio

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Other Federal Agency
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Drought, Victoria

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Other Federal Agency
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Drought, Webb

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Other Federal Agency
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Drought, Kleberg

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Other Federal Agency
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337322, 337323, 337324, 337325, 337326, 337328, 337330, 337331, 337333, 337334, 337335, 337336, 337337, 337339, 337340.